Seemingly taking the practice of medicine into her own hands when she administered Morphine to patients who should not be taking it; Ms. Almore now faces one count of second-degree murder and six counts of felony-patient-abuse after the death of one patient and the hospitalization of six others she was responsible for caring for in the Alzheimer’s unit at the facility.
An investigation into the incident by the Nursing Home Licensure Section revealed that in addition to the errors made by Ms. Almore, the Britthaven facility was also negligent for failing to take the necessary steps to ensure that its patients were protected from abuse.
As a result of the facilities errors, state regulators have requested that the Centers for Medicare and Medicaide Services (CMS) impose a $20,000 fine against the facility.
Medication Overdoses Amongst Nursing Home Patients:
Medication errors, such as overdoses are a common problem in nursing homes– particularly amongst disabled patients who do not have the ability to confirm the types or dosages of medications they may be taking. Unfortunately, aside from lacking the ability to confirm or deny the medications they are to be taking, disabled patients are especially fragile when it comes to potential side effects from the drugs.
Opiates, such as Morphine can be especially dangerous in frail people or those who may be taking other medications that may essentially make the medications more potent than they may be on their own. In some situations, the ingestion of high dosages of morphine can essentially shut down the bodies central nervous system making the body forget basic functions such as breathing.
If you believe your loved one was give an overdose of Morphine, it is important to seek medical attention immediately by contacting 911 or the National Poison Control Center at 1-800-222-1222.
Morphine Overdose: Medline Plus
Opioids and the management of chronic severe pain in the elderly: consensus statement of an International Expert Panel with focus on the six clinically most often used World Health Organization Step III opioids (buprenorphine, fentanyl, hydromorphone, methadone, morphine, oxycodone) Pergolizzi J, Böger RH, Budd K, Dahan A, Erdine S, Hans G, Kress HG, Langford R, Likar R, Raffa RB, Sacerdote P.
Nursing Home Faces Fines For Medication Violations WCHL News, August 11, 2010